Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

September 14, 2021Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Sep 14, 2021, 4:49 PM MDT for Costilla County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 4:49 PM MDT (22:49 UTC)
Expired
Sep 14, 2021, 5:30 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Hail
0.50 in
Wind
40

County Costilla County, CO

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2997 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WWUS85 KPUB 142249
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Tue Sep 14 2021
 
COZ074-075-088-142330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
449 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Costilla and southwestern Las Animas Counties through 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 24 miles south of Indian Creek on the southeastern
Spring Burn Scar, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Stonewall around 500 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3706 10517 3716 10515 3723 10484 3699 10484
      3699 10502
TIME...MOT...LOC 2249Z 281DEG 14KT 3711 10509 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 14, 3:41 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 14, 3:41 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
341 PM MDT Tue Sep 14 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM MDT Tue Sep 14 2021

Main Forecast Concerns/Challenges:

1) The strong to severe thunderstorm risk will continue into mid
evening, as scattered thunderstorms will continue to develop and
drift east southeast through the plains.

2) The strongest storms will be capable of producing hail up to 1 to
around 1.5 inches and wind gusts to 65 mph.

Latest radar imagery showing thunderstorm development persisting
across the Pikes Peak region and parts of the higher terrain. Focus
for strongest development is occurring over the El Paso county area
at this time, where large scale ascent combined with low level
southerly/upslope flow is occurring. Given more recent strengthening
trends with storm intensity and organization, a likely uncapped
environment with bulk shear of 30-40 kt will support a continued
risk of strong to severe storms over the next 2-3 hours, especially
across the El Paso and Pueblo counties. Large hail up to 1 to around
1.5 inches and wind gusts to 65 mph will continue to be the main
hazards.

Upper level support will drift to the east through early this
evening, with the current scattered thunderstorms also pushing east.
As they move east, they will be encountering higher dewpoint air and
stronger instability, with the risk of strong to severe storms
continuing. Given recent trends, don't see any reason why this risk
won't continue, though the previously mentioned uncertainty with
some stable air in place does continue. By early this evening, will
lose daytime heating, and an increase with CIN will likely become
more of a possibility. If storms remain isolated, the intensity may
bounce around. If they congeal into more into linear segments, then
I think there is a higher chance for the intensity and risk for
severe storms to be higher. During this time, some short term
guidance is indicating a trend towards more linear segments and this
seems like a reasonable solution as the LLJ should be increasing
during this time. So, with this possibility, think a wind threat
will be the main hazard across the eastern plains this evening.

For the remainder of the night, convection will continue to wind
down by late in the evening, as any remaining storms exit to the
southeast. This drying trend will continue through the night and
into Wednesday, as ridging aloft occurs and drier air moves across
the region. Can't completely rule out a stray shower or storm off
the higher terrain, however, chances look to be rather low at this
time. Air mass does rebound/warm on Wednesday, with above normal
temps returning to the region.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM MDT Tue Sep 14 2021

For Wednesday...there could be an isolated thunderstorm or two over
the southern mountains/Raton area during the afternoon and early
evening hours.

For Thursday...spotty critical fire weather conditions will be
possible over the southern San Juan Valley for a few hours during
the afternoon.

For Friday...critical fire weather conditions will be possible over
the SW San Juan Valley, northern central mountains, especially for
the Sawatch Range, and for the plains in Fremont, SW El Paso, and NW
Pueblo counties. There could also be some spotty areas of critical
fire weather conditions within the Rampart Range.

For Saturday...there could be a few thunderstorms over the northern
central mountains during the afternoon and early evening hours.
There could be some spotty areas of critical fire weather criteria
for NE El Paso and Baca counties.

For Sunday...there could be some afternoon and early evening
thunderstorms over the central mountains. Spotty areas of critical
fire weather conditions could be possible for some areas of the
southern San Juan Valley, I-25 corridor, and southeastern plains.

For Monday...there could be thunderstorms developing over the
mountains later in the afternoon and evening. Some rain/snow showers
could continue into the overnight hours over the northern Sawatch
Range. There could also be some areas of critical fire weather
conditions for the central and southern San Luis Valley, as well as
the plains in Fremont county, as well as for the central plains and
western Huerfano County.

For Tuesday...scattered showers and thunderstorms will be possible
over the mountains. There could be some areas of critical fire
weather conditions for the La Garitas, as well as the central and
southern San Luis Valley.

Detailed discussion:

Wednesday...

With passage of the cold front from the associated major shortwave
trough downstream and drier air behind it, along with high pressure
building in behind over SE Utah, there will be a very limited
availability of moisture. Due to this, only a few isolated
thunderstorms could occur with just enough afternoon instability and
orographic lifting, along with some residual moisture, over the
southern mountains/Raton mesa area. Dry conditions are expected
across all other areas of the CWA. Wind will return to a more
southeasterly direction over the plains and southwesterly over the
mountains, therefore temperatures will rebound to be a little warmer
than the were on Tuesday, with highs in the mid 80s to low 90s over
the plains, to the 70s and 80s for the upper Arkansas River
Valley and San Luis Valley/high mountain valley, to the 50s and
60s for high country, and around 45 for the fourteeners.

Thursday through Friday...

A long wave trough upstream over SW Canada is going to continue to
slightly deepen and propagate towards the north of the region with
the southwesterly low to mid level flow becoming predominant
throughout the course of these days. Because of this, with a very
dry air mass in place and downsloping winds which will increase,
there could be spotty critical fire weather conditions will be
possible over the southern San Juan Valley for a few hours during
the afternoon on Thursday. Then again on during the afternoon on
Friday, critical fire weather conditions will be possible over the
SW San Juan Valley, northern central mountains, especially for the
Sawatch Range, and for the plains in Fremont, SW El Paso, and NW
Pueblo counties. There could also be some spotty areas of critical
fire weather conditions within the Rampart Range. As the trough
passes to the north, there will be some moisture moving into the mid
levels by Friday, however, all of the models are keeping any
precipitation over northern Colorado at this time. The downsloping
winds will also cause conditions to become very warm and well above
average, especially on Thursday, where some locations could get
close to their daily high record.

Saturday through Sunday...

An upper level low off the coast of southern California will help to
draw in some monsoonal moisture from northern Mexico, meanwhile
there will be another longwave trough beginning to deepen over the
NW CONUS. Ahead of this trough, some of the moisture in the mid
levels will be advected over Colorado and this could allow for
some convection to be possible over the central mountains during
the afternoon and evening. The continued southwesterly flow with
downsloping winds will also cause some spotty areas of critical
fire weather conditions for the central and southern San Luis
Valley, as well as the plains in Fremont county, as well as for
the central plains and western Huerfano County.

Monday through Tuesday...

The deterministic models tend to differ by this timeframe with the
deepening trough that is going to impact the region early next week.
The GFS has the trough being a bit more shallow and propagating
through at a slightly quicker pace than the ECMWF, whereas this
model has the trough being a little deeper and slower. The ECMWF
also shows this being a stronger low with a well defined occlusion
over the northern plains. Ensembles do show quite a difference of
contrast between the moisture availability, as well as how much cold
air is associated with this low pressure system at this time. This
will need to be further analyzed in the upcoming days to see which
model has more consistency, but either way, it is safe to say that
the region will be impacted by a major shortwave trough that will
end up bringing a better chance of thunderstorms over the mountains,
higher elevation snowfall, and much cooler temperatures. -Stewey

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 339 PM MDT Tue Sep 14 2021

Active weather will continue across the TAF sites early in the
forecast period, especially over COS and PUB, where a period of
thunderstorms will remain possible through early this evening.
Storms pulling away from the higher terrain are still expected to
impact COS and PUB, mainly for a 1-3 hour time frame. Do think there
is some potential for these storms to at least be on the stronger
side, with small hail and stronger northerly gusts possible under
these storms. ALS could still see a window of some light showers
through early this evening, before dry conditions return. Dry and
VFR conditions then expected for all the TAF sites through the
remainder of the forecast period tonight into Wednesday afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...RODRIGUEZ
Hazardous weather outlook, Sep 14, 11:38 AM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Tue Sep 14 2021

COZ058>089-093>099-151745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Tue Sep 14 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are expected this afternoon and
evening across the southeast plains. Storms will develop over the
greater Pikes Peak region by early to mid afternoon and gradually
push southeast across the plains by mid to late afternoon, and
over the far eastern plains by early evening. The storms will be
capable of hail up to 1 to 1.5 inches and wind gusts to 55 to 65
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warmer, drier and occasionally breezy weather will return to the
area through the rest of the work week and into the weekend. This
will lead to the return of well above seasonal temperatures and
increasing fire danger areawide.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the southeast plains.

RODRIGUEZ

In the hours before

Local storm report, Sep 14, 3:28 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 SSE BLACK FOREST      38.97N 104.67W
09/14/2021  M1.00 INCH       EL PASO            CO   PUBLIC

            HAIL WAS MIXED WITH PEA TO QUARTER SIZE,
            POSSIBLY LARGER.

&&
Local storm report, Sep 14, 3:56 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 NE SCHRIEVER AFB      38.84N 104.46W
09/14/2021  M1.25 INCH       EL PASO            CO   PUBLIC

            WINDS OF 50 MPH OR GREATER WAS ALSO
            OBSERVED.

&&
Special weather statement, Sep 14, 4:16 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT Tue Sep 14 2021

COZ074-075-087-088-142300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
416 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Huerfano and northwestern Las Animas Counties through 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 19 miles east of Indian Creek on the southeastern Spring
Burn Scar, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Aguilar around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3730 10499 3753 10498 3768 10432 3722 10430
TIME...MOT...LOC 2216Z 262DEG 31KT 3741 10477

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KTS
Special weather statement, Sep 14, 4:20 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
420 PM MDT Tue Sep 14 2021

COZ086-142245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
420 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of central Pueblo
County through 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Blende, or 12 miles southeast of Pueblo, moving east
at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Pueblo
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3809 10463 3815 10462 3817 10435 3803 10436
TIME...MOT...LOC 2220Z 269DEG 29KT 3811 10453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Sep 14, 4:34 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
434 PM MDT Tue Sep 14 2021

COZ081-142300-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
434 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of north central Teller
and northwestern El Paso Counties through 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm over
Westcreek, or 26 miles northwest of Colorado Springs, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Teller and northwestern El Paso Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and east central Colorado.

&&

LAT...LON 3908 10504 3902 10514 3913 10519 3913 10503
TIME...MOT...LOC 2234Z 310DEG 14KT 3913 10515

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Sep 14, 4:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Tue Sep 14 2021

COZ074-075-088-142330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
449 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Costilla and southwestern Las Animas Counties through 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 24 miles south of Indian Creek on the southeastern
Spring Burn Scar, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stonewall around 500 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3706 10517 3716 10515 3723 10484 3699 10484
      3699 10502
TIME...MOT...LOC 2249Z 281DEG 14KT 3711 10509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 12:23 PM MDTSpecial Weather StatementPUBFremont22 min
Sep 14, 1:56 PM MDTSpecial Weather StatementPUBEl Paso34 min
Sep 14, 2:05 PM MDTSpecial Weather StatementPUBTeller25 min
Sep 14, 2:19 PM MDTSpecial Weather StatementPUBTeller26 min
Sep 14, 2:33 PM MDTSevere Thunderstorm WarningPUBEl Paso27 min
Sep 14, 2:59 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Sep 14, 3:19 PM MDTSpecial Weather StatementPUBFremont26 min
Sep 14, 3:32 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Sep 14, 4:16 PM MDTSpecial Weather StatementPUBHuerfano44 min
Sep 14, 4:17 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo58 min
Sep 14, 4:20 PM MDTSpecial Weather StatementPUBPueblo25 min
Sep 14, 4:34 PM MDTSpecial Weather StatementPUBTeller26 min
Sep 14, 4:46 PM MDTSevere Thunderstorm WarningPUBLas Animas59 min
Sep 14, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley77 min
Sep 14, 5:12 PM MDTSpecial Weather StatementPUBCuster33 min
Sep 14, 5:16 PM MDTSpecial Weather StatementPUB29 min
Sep 14, 5:37 PM MDTSpecial Weather StatementPUBPueblo38 min
Sep 14, 5:41 PM MDTSpecial Weather StatementPUBLas Animas64 min
Sep 14, 5:45 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBOtero75 min
Sep 14, 5:59 PM MDTSpecial Weather StatementPUBBent46 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.